From Grootebroek, the Netherlands:
I am 21 years old and have had type 1 diabetes for 1.5 years. It was always difficult for me to lower my blood sugar when I'm hyperglycemic. Most of the time, my blood sugar is less than 8.0 mmol/L [144 mg/dl], but if it is above the 15.0 mmol/L [270 mg/dl], an insulin-injection has no effect. Sometimes, it gets even higher after taking an extra insulin injection. Normally, I inject four times a day. The only way to get a normal blood sugar is to exercise, which is what I do in case of hyperglycemia. My endocrinologist and diabetes specialists have no explanation for this, so my question is: do you recognize my story? And, can you explain it?
It is difficult to add much without knowing more specifics such as insulin doses, meal planning, patient's general level of health and fitness, etc.
My knee-jerk response would be that elevated glucose levels do not come down with extra insulin because the dosing of extra insulin is too little. Do you have an insulin-to-carbohydrate ratio? Do you have a "correction" formula with a target glucose and a "sensitivity factor?" Your endocrinologist should be able to help you with these, again depending on your current insulin regimen.
Could you have some sort of additional insulin resistance? This is not likely, but not unheard of in someone with type 1 diabetes, depending on level of health, weight, and fitness.
Exercise is good for you and a little bit of exercise often goes a long way towards lowering and sustaining blood glucose levels.
Last Updated: Tuesday April 06, 2010 15:10:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.